Alert archive / Kansas / Tornado Warnings in 2009
Tornado Warning 27, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jun 2, 2009, 5:15 PM CDT for Reno County, Kansas. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2009, 5:15 PM CDT (22:15 UTC)
- Expired
- Jun 2, 2009, 5:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Reno County, KS
The radar
The Wichita radar (KICT), 93 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 5:26 PM CDT | TSTM WND GST 60 | 8 W Arlington, KS | |
| Jun 2, 5:26 PM CDT | HAIL 1 | 8 W Arlington, KS | |
| Jun 2, 5:36 PM CDT | HAIL 1.25 | Sylvia, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KICT 022215 TORICT KSC155-022245- /O.NEW.KICT.TO.W.0027.090602T2215Z-090602T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 515 PM CDT TUE JUN 2 2009 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 545 PM CDT. * AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR SYLVIA...OR 26 MILES NORTHWEST OF KINGMAN...MOVING NORTHEAST AT 10 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... PLEVNA...SYLVIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. && LAT...LON 3815 9846 3815 9822 3788 9832 3789 9845 TIME...MOT...LOC 2216Z 210DEG 10KT 3794 9841 $$ LAWSON
2 follow-up statements
000 WWUS53 KICT 022223 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 523 PM CDT TUE JUN 2 2009 KSC155-022245- /O.CON.KICT.TO.W.0027.000000T0000Z-090602T2245Z/ RENO KS- 523 PM CDT TUE JUN 2 2009 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN RENO COUNTY UNTIL 545 PM CDT... AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR SYLVIA...OR 24 MILES NORTHWEST OF KINGMAN...MOVING NORTHEAST AT 10 MPH. THE DANGEROUS STORM WILL BE... NEAR SYLVIA BY 535 PM CDT. THIS DANGEROUS STORM WILL ALSO AFFECT PLEVNA. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 3815 9846 3815 9822 3788 9832 3789 9845 TIME...MOT...LOC 2223Z 224DEG 7KT 3792 9839 $$ LAWSON
000 WWUS53 KICT 022232 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 532 PM CDT TUE JUN 2 2009 KSC155-022245- /O.CON.KICT.TO.W.0027.000000T0000Z-090602T2245Z/ RENO KS- 532 PM CDT TUE JUN 2 2009 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN RENO COUNTY UNTIL 545 PM CDT... AT 532 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR PLEVNA...OR 24 MILES NORTHWEST OF KINGMAN...MOVING NORTHEAST AT 10 MPH. THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN RENO COUNTY...INCLUDING SYLVIA AND PLEVNA. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 3815 9846 3815 9822 3788 9832 3789 9845 TIME...MOT...LOC 2232Z 230DEG 10KT 3794 9835 $$ LAWSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 2, 3:41 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 2, 3:41 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 341 PM CDT TUE JUN 2 2009 .DISCUSSION... TONIGHT-WED MORNING: THUNDERSTORMS DEVELOPING IN RELATIVELY MOIST...LOW SHEARED... UNCAPPED ENVIRONMENT. PROFILERS/VWP SHOW DIFFLUENT FLOW ALOFT...SO POTENTIAL FOR STORMS ABOUT ANYWHERE ACROSS THE AREA AHEAD OF THE UPPER WAVE SPINNING IN WESTERN KS. FAIR AMOUNT OF LOW LEVEL CONVECTIVE AVAILABLE POTENTIAL ENERGY...ESPECIALLY ACROSS SOUTHEAST KS...SO WILL NEED TO KEEP EYE ON INTERSECTING BOUNDARIES FOR LANDSPOUT POTENTIAL UNTIL SUNSET. DRY AIR ALOFT OVER SOUTHERN HALF MAY LEAD TO DAMAGING WINDS ON STORM COLLAPSE...BUT LACK OF DECENT SHEAR ALOFT SHOULD LIMIT LARGE HAIL POTENTIAL...WITH HEAVY RAIN A BIGGER THREAT. SUSPECT THREAT OF HEAVY RAIN WILL START TO WANE AFTER 0600 UTC IN THE NW SECTIONS...BUT WILL LET EVENING SHIFT NIX THOSE AREAS AFTER IT IS CLEAR HOW THINGS WILL UNFOLD. LESS CLEAR HOW EXTENSIVE PRECIPITATION WILL BE BY DAYBREAK AND INTO WED...SO WILL NOT EXTEND WATCH AT THIS TIME. WED AFTERNOON-THU: PRECIPITATION WILL BE ON THE WANE IN SOUTHEAST KS WITH DRYING MOVING INTO ALL OF THE AREA BY WED EVENING. QUIET AND COOLER THAN NORMAL WEATHER ANTICIPATED FOR THU. FRI-TUE: MAIN FOCUS FOR THIS PERIOD WILL BE SYNOPTIC FRONT MOVING THROUGH THE AREA. TIMING WILL BE CRITICAL FOR BOTH TEMPERATURES/PROBABILITY OF PRECIPITATION. AS TO BE EXPECTED...VARIATIONS WITH BOTH IN MODEL TO MODEL AND RUN TO RUN CAST CONSIDERABLE UNCERTAINTY TO THE FINER DETAILS...WHICH WILL GREATLY IMPACT RESULTANT WEATHER. SOME COMMONALITIES INCLUDE POTENTIAL FOR SIGNIFICANT WARMUP AHEAD OF THE FRONT...ESPECIALLY ACROSS SOUTHEAST KS AND OK BORDER COUNTIES ON SAT. COULD SEE TEMPERATURES WELL INTO THE 90S IN SOUTHEAST KS WITH FULL MIXING. WHILE EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL IS A BIT QUICKER WITH FRONTAL PASSAGE...DOES HANG ON TO A BIT MORE POST FRONTAL PRECIPITATION. GLOBAL FORECAST SYSTEM MODEL IS CONSIDERABLY SLOWER AND BRINGS WELL DEVELOPED SURFACE WAVE ACROSS THE AREA. REGARDLESS WHICH VERIFIES WILL BE POTENTIAL FOR STRONG-SEVERE STORMS AND LOCALLY HEAVY RAIN. -HOWERTON && .AVIATION... MAIN ISSUE WILL BE TIMING THUNDERSTORM THREAT. GUSTY WINDS WILL BE POSSIBLE MAINLY AT KICT/KCNU IF STORMS COLLAPSE IN THE VICINITY OF THE AIRPORT. MVFR CEILINGS WL BE LIKELY BEHIND THE FRONT AND PERSIST INTO WED MORNING. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 56 72 53 77 / 80 10 10 10 HUTCHINSON 55 73 53 77 / 80 10 0 10 NEWTON 53 71 53 76 / 80 10 10 10 ELDORADO 55 71 52 75 / 90 20 10 10 WINFIELD-KWLD 59 72 52 76 / 90 20 10 10 RUSSELL 51 70 51 79 / 60 10 0 0 GREAT BEND 53 69 52 78 / 70 10 0 10 SALINA 56 73 53 78 / 70 10 0 10 MCPHERSON 55 72 53 77 / 80 10 10 10 COFFEYVILLE 60 71 53 76 / 90 60 10 10 CHANUTE 59 71 51 75 / 90 50 10 10 IOLA 58 71 51 75 / 90 50 10 10 PARSONS-KPPF 60 70 52 76 / 90 60 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ051>053-067>072-082- 083-091>096-098>100. &&
Hazardous weather outlook, Jun 2, 4:53 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 453 PM CDT TUE JUN 2 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 453 PM CDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEAST KANSAS TONIGHT. SLOW MOVING STORMS MAY RESULT FLOODING ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. SEE THE LATEST FLOOD WATCH FOR DETAILS. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE MAINLY SOUTH OF A LINE FROM HUTCHINSON TO IOLA. DAMAGING WINDS AS STORMS COLLAPSES WOULD THE PRIMARY SEVERE THUNDERSTORM THREAT. SMALL HAIL IS ALSO POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS ON WEDNESDAY. SOME OF THE THUNDERSTORMS COULD STILL PRODUCE LOCALLY HEAVY RAINFALL. A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA BY FRIDAY NIGHT AND PERSIST THROUGH MONDAY. SEVERE STORMS COULD OCCUR ANY AFTERNOON OR EVENING THROUGHOUT THIS PERIOD. FLOODING COULD ALSO BECOME A THREAT DUE TO MULTIPLE DAYS OF LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE ISOLATED AND SHORT LIVED NATURE OF THE SEVERE THREAT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, Jun 2, 2:55 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 255 PM CDT TUE JUN 2 2009 KSZ069-093-022030- BUTLER-COWLEY- 255 PM CDT TUE JUN 2 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER AND COWLEY COUNTIES... AT 255 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTHWEST OF ATLANTA...OR 10 MILES NORTHEAST OF WINFIELD...AND MOVING NORTH AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Jun 2, 5:09 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 509 PM CDT TUE JUN 2 2009 KSZ067-022245- RENO- 509 PM CDT TUE JUN 2 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RENO COUNTY... AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SYLVIA...OR 29 MILES NORTHEAST OF PRATT... AND MOVING NORTHEAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:20 AM CDT | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 14 more | 20 hr |
| Jun 2, 3:32 PM CDT | Areal Flood Warning | ICT | Chase | 5 hr |
| Jun 2, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 48 min |
| Jun 2, 6:22 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 38 min |
| Jun 2, 6:48 PM CDT | Areal Flood Warning | ICT | Greenwood | 103 min |
| Jun 2, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 32 min |
Nearby
Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.